Florida, 2009

Tornado and Hail in Florida, April 14, 2009

April 14, 2009 · NWS MLB · 10 events in 5 counties and zones

A squall line well ahead of a cold front produced numerous thunderstorms with damaging straight-line winds, large hail and a brief, weak tornado. Several Line Echo Wave Pattern (LEWP) features were apparent on radar with rotating comma head signatures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A squall line well ahead of a cold front produced numerous thunderstorms with damaging straight-line winds, large hail and a brief, weak tornado. Several Line Echo Wave Pattern (LEWP) features were apparent on radar with rotating comma head signatures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 13, 8:49 PM EST, 7 hours 11 minutes earlier.

Area forecast discussion, Apr 13, 8:49 PM EST, 7 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
949 PM EDT MON APR 13 2009

...COLD FRONT WITH ASSOCIATED LINE OF STORMS TO SWEEP ACROSS EAST
CENTRAL FLORIDA ON TUE...

.DISCUSSION...
CURRENT/OVERNIGHT...CONVECTIVE ACTIVITY HAD A DIFFICULT TIME TRYING
TO INITIATE ACROSS EAST CENTRAL FLORIDA LATE THIS AFTERNOON &
EVENING DUE TO A STRONG MID-LEVEL CAP (WARMER AIR). A FEW ISOLD
SHORT-LIVED SHOWERS AND ONE STORM DID GET GOING ACROSS THE CENTRAL
PENINSULA ALONG THE EAST-WEST SEA BREEZE BOUNDARY COLLISION
BUT WITH LITTLE FAN-FARE. JUST NORTH OF OUR COVERAGE WARNING AREA
TONIGHT...ABOVE LAKE AND VOLUSIA COUNTIES...A TORNADO WATCH IS IN
EFFECT FOR NORTH-CENTRAL FLORIDA UNTIL (06Z) 2AM. TO THE NORTH AND
WEST A MASSIVE SQUALL LINE IS ONGOING FROM NORTH FLORIDA EXTENDING
SOUTHWEST INTO THE GOMEX. MODELS SHOW THIS ORGANIZED LINE ON THE
DOOR-STEPS OF LAKE AND VOLUSIA COUNTIES BY 12Z (8AM). AT THE RATE IT
IS MOVING NOW IT MAY VERY WELL REACH OUR NORTHERN FORECAST AREA WELL
BEFORE 12Z. DUE TO LOW CONFIDENCE WILL KEEP A CHANCE OF SHOWERS &
STORMS IN THE FORECAST OVERNIGHT ALONG AND NORTH OF THE I-4
CORRIDOR. A FEW STRONGER CELLS WILL HAVE THE ABILITY TO PUT DOWN
SMALL HAIL...CONTAIN GUSTY WINDS AS WELL AS FREQUENT LIGHTNING. DUE
TO THE CURRENT WIND PROFILES...HIGH LOW-LEVEL HELICITY...SOME STORMS
MAY HAVE TO BE WATCHED FOR ROTATION. SOUTHEASTERLY (BREEZY) WINDS
REMAIN GUSTY THIS EVENING...THOUGH ARE FORECAST TO FALL TO BETWEEN
10 AND 15 MPH IN MOST AREAS AFTER MIDNIGHT BECOMING MORE SOUTHERLY
BY SUNRISE. STILL EXPECT TO SEE STRONGER GUSTS THROUGH THE NIGHT.
LOWS TO REMAIN MILD IN THE UPPER 60S TO LOWER 70S.

TUE...(PREVIOUS)...PREFRONTAL SQUALL LINE POISED TO MOVE ACROSS EC
FL. MODELS STILL INDICATING LLJ WILL RACE QUICKLY ACROSS NC
PENINSULA DURING THE MORNING HOURS. LINE OF STORMS WILL BE
FAST-MOVING WITH POTENTIAL FOR STRONG TO LOCALLY DAMAGING
GUSTS...ESP FROM AROUND I-4 NORTHWARD. DID NOT PINPOINT TIMING IN
ZONES/GRIDS QUITE THAT CLOSE SINCE TIMING OF ARRIVAL OF THE LINE
COULD STILL SLOW DOWN A BIT. TEMPS IN THE SOUTH SHOULD BE ABLE TO
REACH 90 SOUTHERN SECTIONS AND BE LIMITED TO LOWER 80S NORTH DUE TO
ARRIVAL OF PRECIP.

&&

.AVIATION...SE WINDS 15 KT AND GUSTY WILL NOT FALL OFF TOO MUCH THE
REMAINDER OF THE NIGHT. GREATEST OPPORTUNITY TO SEE WDLY SCT
SHRA/ISOLD TSRA FROM KLEE-KSFB-KDAB NORTHWARD THRU SUNRISE WITH
TEMPO REDUCTIONS TO CIGS/VSBYS. SOME REDUCTIONS IN LOW STRATUS AS
SUNRISE APPROACHES TUE ELSEWHERE. LINE OF STORMS MAY PROGRESS SOUTH
THROUGH CENTRAL FLORIDA THROUGH THE MORNING/AFTERNOON. THREATS WOULD
INCLUDE SMALL HAIL...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING.

&&

.MARINE...OVERNIGHT/TUE...SE FLOW TO VEER LATE OVERNIGHT TO MORE
S...THEN TO SW EARLY TUE. WINDS 20-25 KTS OFFSHORE WITH OCNL
STRONGER GUSTS AND 15-20 KTS NEAR SHORE WITH OCNL STRONGER GUSTS. A
SCA REMAINS FOR OFFSHORE WATERS THRU TONIGHT AND TUE. CAUTIONARY
STATEMENTS REMAIN IN EFFECT FOR NEAR SHORE WATERS...THOUGH WILL HAVE
TO REMAIN MONITORED FOR AN UPGRADE TO A SCA IF CONDITIONS WARRANT. A
POSSIBLE STRONG SQUALL LINE WILL APPROACH NORTHERN WATERS LATE
OVERNIGHT/EARLY TUE MORNING WORKING SOUTHEASTWARD THROUGH THE DAY.
AS THE STORMS MOVE OFF THE COAST GUSTY WINDS...SMALL HAIL...CLOUD TO
WATER LIGHTNING AND WATERSPOUTS (NORTH) WILL BE THE MAIN THREATS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 4 AM EDT WEDNESDAY FOR WATERS FROM
     FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
     OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO
     60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

SEDLOCK/LASCODY
Hazardous weather outlook, Apr 13, 9:17 PM EST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1017 PM EDT MON APR 13 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-141100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1017 PM EDT MON APR 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...OVERNIGHT.

...A FEW STRONG STORMS POSSIBLE LATE OVERNIGHT NORTH OF THE I-4
CORRIDOR...

...THUNDERSTORM IMPACT...
SCATTERED LIGHTNING STORMS WILL MOVE EAST ACROSS NORTH CENTRAL
FLORIDA OVERNIGHT. A FEW OF THESE STORMS MAY DEVELOP FURTHER
SOUTHWARD AND MOVE ACROSS PORTIONS OF LAKE...VOLUSIA...SEMINOLE AND
ORANGE COUNTIES. PRIMARY WEATHER HAZARDS WILL BE CLOUD TO GROUND
LIGHTNING STRIKES...GUSTY WINDS AND SMALL HAIL. DUE TO VERY GOOD LOW
LEVEL SHEAR...A FEW STORMS MAY ROTATE...PROVIDING FOR A LOW THREAT
FOR ISOLATED TORNADOES.

...MARINE THUNDERSTORM GUST IMPACT...
A FEW STORMS MOVING OFFSHORE THE VOLUSIA COUNTY COAST OVERNIGHT WILL
BE CAPABLE OF PRODUCING WIND GUSTS EXCEEDING 34 KNOTS ACROSS THE
HALIFAX RIVER AND INTRACOASTAL WATERS SOUTH TO MOSQUITO LAGOON AND
THE NEARSHORE ATLANTIC WATERS. THERE WILL ALSO BE A LOW END THREAT
FOR AN ISOLATED WATERSPOUT OVER COASTAL WATERS OFF OF VOLUSIA COUNTY.

...WIND AND SEA IMPACT...
INCREASING WINDS AHEAD OF AN APPROACHING FRONT WILL PRODUCE WINDS
OVER 20 KNOTS AND SEAS 7 FEET OR HIGHER OVER THE OFFSHORE WATERS.
WINDS WILL INCREASE TO BETWEEN 15 AND 20 KNOTS ACROSS NEAR SHORE
WATERS AND SMALL CRAFT SHOULD EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED LIGHTNING STORMS ARE FORECAST ACROSS EAST CENTRAL
FLORIDA ON TUESDAY. THE PRESENCE OF STRONG WINDS IN THE LOWER
ATMOSPHERE ALONG WITH FORCING PRODUCED BY THE PASSING SURFACE
FRONT WILL LEAD TO THE POTENTIAL OF DAMAGING WIND GUSTS FROM STRONG
OR POSSIBLY SEVERE STORMS. LOCALLY HEAVY RAINFALL...FREQUENT
LIGHTNING AND SMALL HAIL WILL ACCOMPANY THE STRONGER STORMS. DRYING
BEHIND THE FRONT WILL LEAD TO A FIRE WEATHER DANGER FOR PORTIONS OF
EAST CENTRAL FLORIDA ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER OVERNIGHT AND SELF
ACTIVATE IF A WARNING IS ISSUED IN YOUR AREA.

SEDLOCK

In the hours before

Special weather statement, Apr 13, 10:04 PM EST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1104 PM EDT MON APR 13 2009

FLZ041-044-141-140345-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
1104 PM EDT MON APR 13 2009

...STRONG THUNDERSTORMS AFFECTING LAKE AND VOLUSIA COUNTIES...

AT 1059 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG STORMS FROM 16 MILES NORTHWEST OF ORMOND BEACH TO
LEESBURG...MOVING EAST TO NORTHEAST AT 30 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE DAYTONA BEACH
SPEEDWAY...DAYTONA BEACH INTL SPEEDWAY...DE BARY AND MID FLORIDA
LAKES.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

07
Local storm report, Apr 13, 10:45 PM EST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1145 PM EDT MON APR 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND GST     DAYTONA BEACH           29.21N 81.03W
04/13/2009  M43 MPH          VOLUSIA            FL   ASOS

            KDAB ASOS OBSERVATION REMARK PK WND 29037/0330

&&

FXD

The radar

The Tampa radar (KTBW), 138 km away, was scanning. The volume nearest the first event began at 09:01 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Lake

When
April 14, 4:00 AM EST
Where
Lake County, 2.79 mi NW of Fruitland Park
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
28.873, -81.938

Penny sized hail fell at Timbertop Nursery in Fruitland Park.

Hail, Lake

When
April 14, 4:30 AM EST
Where
Lake County, 3.02 mi NNW of Whitney
Measured
1 in hail
Reported by
Public
Coordinates
28.860, -81.950

Public report of quarter sized hail.

Hail, Osceola

When
April 14, 8:50 AM EST
Where
Osceola County, 0.61 mi W of Kissimmee
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
28.300, -81.410

Trained Spotter reported nickel sized hail.

Hail, Osceola

When
April 14, 9:00 AM EST
Where
Osceola County, 2.07 mi S of Intercession City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
28.220, -81.500

Quarter sized hail report from Florida Division of Emergency Management.

Thunderstorm Wind, Volusia

When
April 14, 9:13 AM EST
Where
Volusia County, 0.92 mi SE of Orange City
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
28.940, -81.290

Tree blown down across road by winds. Road obstruction from downed tree and powerlines at E. Rose Ave. and Holly Ave. in Orange City.

Thunderstorm Wind, Brevard

When
April 14, 10:00 AM EST
Where
Brevard County, 1.75 mi SSW of Cape Canaveral
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
28.358, -80.614

Several businesses experienced minor structural damage consistent with straight-line winds of 50 to 60 mph.

Tornado, Brevard

When
April 14, 10:01 AM EST to 10:02 AM EST
Where
Brevard County, 0.39 mi SSE of Frontenac to 0.55 mi SE of Frontenac
Rating
EF0
Path length
0.2 mi
Path width
30 yd
Reported by
Public
Coordinates
28.465, -80.767

National Weather Service Storm Survey revealed short line of damage through several buildings comprising the middle of the Frontenac Flea Market. The top wooden cross member of a single telephone phone was broken adjacent to the flea market, on the eastern side of US1 on Canebreakers Drive. Estimated winds were 65-75 mph. Two eyewitnesses driving north on US1 just SSE of the flea market observed a white, rotating vortex hit the flea market and cross US1 in front of them.

Thunderstorm Wind, Brevard

When
April 14, 10:05 AM EST
Where
Brevard County, 1.55 mi S of Cocoa West to 0.64 mi WSW of Rockledge
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
28.328, -80.746

One mile long swath of straight-line wind damage, estimated 55-65 mph produced light to moderate damage to several homes and one old residence with significant roof damage.

Thunderstorm Wind, Brevard

When
April 14, 10:10 AM EST
Where
Brevard County, 3.57 mi ENE of Frontenac
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
28.481, -80.713

A small area of straight-line thunderstorm winds damaged several residences within the Colony Park Mobile Home Village just north of North Courtney Parkway and North Tropical Trail. Damage was consistent with 55-65 mph straight-line winds.

Hail, St. Lucie

When
April 14, 12:44 PM EST
Where
St. Lucie County, 1.38 mi N of Ft Pierce Nelson Arp
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
27.470, -80.420

Quarter sized hail at Mile Marker 134 on Interstate 95.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyThe tornado archive for Florida, 2009Warnings in Florida, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162454, 161017, 161018, 161019, 162451, 161006, 160950, 161003, 161005, 161021.